Journal d’Analyse Mathématique

, Volume 73, Issue 1, pp 267–297

m-Functions and inverse spectral analysis for finite and semi-infinite Jacobi matrices

Article

Abstract

We study inverse spectral analysis for finite and semi-infinite Jacobi matricesH. Our results include a new proof of the central result of the inverse theory (that the spectral measure determinesH). We prove an extension of the theorem of Hochstadt (who proved the result in casen = N) thatn eigenvalues of anN × N Jacobi matrixH can replace the firstn matrix elements in determiningH uniquely. We completely solve the inverse problem for (δn, (H-z)-1 δn) in the caseN < ∞.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Z. S. Agranovich and V. A. Marchenko,The Inverse Problem of Scattering Theory, Gordon and Breach, New York, 1963.MATHGoogle Scholar
  2. [2]
    N. I. Akhiezer,The Classical Moment Problem, Oliver and Boyd, Edinburgh, 1965.Google Scholar
  3. [3]
    A. Antony and M. Krishna,Almost periodicity of some Jacobi matrices, Proc. Indian Acad. Sci.102 (1992), 175–188.MATHMathSciNetGoogle Scholar
  4. [4]
    A. Antony and M. Krishna,Inverse spectral theory for Jacobi matrices and their almost periodicity, Proc. Indian Acad. Sci.104 (1994), 777–818.MATHMathSciNetGoogle Scholar
  5. [5]
    G. A. Baker and P. Graves-Morris,Padé Approximants, Parts I and II, Addison-Wesley, Reading, 1981.Google Scholar
  6. [6]
    D. BÄttig, B. Grébert, J.-C. Guillot and T. Kappeler,Fibration of the phase space of the periodic Toda lattice, J. Math. Pures Appl., to appear.Google Scholar
  7. [7]
    Ju. M. Berezanskii,Expansions in Eigenfunctions of Self-Adjoint Operators, Transl. Math. Monographs17, Amer. Math. Soc., Providence, RI, 1968.Google Scholar
  8. [8]
    A. M. Bloch, H. Flaschka and T. Ratiu,A convexity theorem for isospectral manifolds of Jacobi matrices in a compact Lie algebra, Duke Math. J.61 (1990), 41–65.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    D. Boley and G. H. Golub,A survey of matrix inverse eigenvalue problems, Inverse Problems3 (1987), 595–622.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    C. de Boor and G.H. Golub,The numerically stable reconstruction of a Jacobi matrix from spectral data, Linear Algebra Appl.21 (1978), 245–260.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    G. Borg,Eine Umkehrung der Sturm-Liouvilleschen Eigenwertaufgabe, Acta Math.78 (1946), 1–96.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    G. Borg,Uniqueness theorems in the spectral theory of y n + (δ-q(x))y = 0, Proc. 11th Scandinavian Congress of Mathematicians, Johan Grundt Tanums Forlag, Oslo, 1952, pp. 276–287.Google Scholar
  13. [13]
    W. Bulla, F. Gesztesy, H. Holden and G. Teschl,Algebro-geometric quasi-periodic finite-gap solutions of the Toda and Kac-van Moerbeke hierarchies, Mem. Amer. Math. Soc., to appear.Google Scholar
  14. [14]
    K. M. Case,On discrete inverse scattering problems, II J. Math. Phys.14 (1973), 916–920.CrossRefMathSciNetGoogle Scholar
  15. [15]
    K. M. Case,Inverse problem in transport theory, Phys. Fluids16 (1973), 1607–1611.CrossRefMathSciNetGoogle Scholar
  16. [16]
    K. M. Case,The discrete inverse scattering problem in one dimension, J. Math. Phys.15 (1974), 143–146.CrossRefMathSciNetGoogle Scholar
  17. [17]
    K. M. Case,Scattering theory, orthogonal polynomials, and the transport equation, J. Math. Phys.15 (1974), 974–983.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    K. M. Case,Orthogonal polynomials from the viewpoint of scattering theory, J. Math. Phys.15 (1974), 2166–2174.MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    K. M. Case,Orthogonal polynomials, II, J. Math. Phys.16 (1975), 1435–1440.MATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    K. M. Case and S. C. Chui,The discrete version of the Marchenko equations in the inverse scattering problem, J. Math. Phys.14 (1973), 1643–1647.CrossRefGoogle Scholar
  21. [21]
    K. M. Case and M. Kac,A discrete version of the inverse scattering problem, J. Math. Phys.14 (1973), 594–603.CrossRefMathSciNetGoogle Scholar
  22. [22]
    E. Date and S. Tanaka,Analogue of inverse scattering theory for the discrete Hill’s equation and exact solutions for the periodic Toda lattice, Progr. Theoret. Phys.55 (1976), 457–465.MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    M. W. Davis,Some aspherical manifolds, Duke Math. J.55 (1987), 105–139.MATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    P. Deift and T. Nanda,On the determination of a tridiagonal matrix from its spectrum and a submatrix. Linear Algebra Appl.60 (1984), 43–55.MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    P. Deift and E. Trubowitz,A continuum limit of matrix inverse problems, SIAM J. Math. Anal.12 (1981), 799–818.MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    P. Deift, L.-C. Li and C. Tomei,Symplectic aspects of some eigenvalue algorithms, inImportant Developments in Soliton Theory (A. S. Fokas and V. E. Zakharov, eds.), Springer, Berlin, 1993, pp. 511–536.Google Scholar
  27. [27]
    W. E. Ferguson,The construction of Jacobi and periodic Jacobi matrices with prescribed spectra, Math. Comp.35 (1980), 1203–1220.MATHCrossRefMathSciNetGoogle Scholar
  28. [28]
    H. Flaschka,On the Toda lattice, II, Progr. Theoret. Phys.51 (1974), 703–716.CrossRefMathSciNetGoogle Scholar
  29. [29]
    D. Fried,The cohomology of an isospectral flow, Proc. Amer. Math. Soc.98 (1986), 363–368.MATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    L. Fu and H. Hochstadt,Inverse theorems for Jacobi matrices, J. Math. Anal. Appl.47 (1974), 162–168.MATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    M. G. Gasymov and G. Sh. Guseinov,On inverse problems of spectral analysis for infinite Jacobi matrices in the limit-circle case, Soviet Math. Dokl.40 (1990), 627–630.MATHMathSciNetGoogle Scholar
  32. [32]
    I. M. Gel’fand and B. M. Levitan,On the determination of a differential equation from its special function, Izv. Akad. Nauk SSR, Ser. Mat.15 (1951), 309–360 (Russian); English transl. in Amer. Math. Soc. Transl. Ser. 21 (1955), 253–304.MathSciNetGoogle Scholar
  33. [33]
    J. S. Geronimo and K. M. Case,Scattering theory and polynomials orthogonal on the unit circle, J. Math. Phys.20 (1979), 299–310.MATHCrossRefMathSciNetGoogle Scholar
  34. [34]
    F. Gesztesy and H. Holden,Trace formulas and conservation laws for nonlinear evolution equations, Rev. Math. Phys.6 (1994), 51–95.MATHCrossRefMathSciNetGoogle Scholar
  35. [35]
    F. Gesztesy and W. Renger,New classes of Toda soliton solutions, Comm. Math. Phys.184 (1997), 27–50.MATHCrossRefMathSciNetGoogle Scholar
  36. [36]
    F. Gesztesy and B. Simon,The xi function, Acta Math.176 (1996), 49–71.MATHCrossRefMathSciNetGoogle Scholar
  37. [37]
    F. Gesztesy and B. Simon,Uniqueness theorems in inverse spectral theory for one-dimensional Schrödinger operators, Trans. Amer. Math. Soc.348 (1996), 349–373.MATHCrossRefMathSciNetGoogle Scholar
  38. [38]
    F. Gesztesy and B. Simon,Inverse spectral analysis with partial information on the potential, I. The case of an a.c. component in the spectrum, Helv. Phys. Acta70 (1997), 66–71.MATHMathSciNetGoogle Scholar
  39. [39]
    F. Gesztesy and B. Simon,Inverse spectral analysis with partial information on the potential, II. The case of discrete spectrum, preprint, 1997.Google Scholar
  40. [40]
    F. Gesztesy and G. Teschl,Commutation methods for Jacobi operators, J. Differential Equations128 (1996), 252–299.MATHCrossRefMathSciNetGoogle Scholar
  41. [41]
    F. Gesztesy, M. Krishna and G. Teschl,On isospectral sets of Jacobi operators, Comm. Math. Phys.181 (1996), 631–645.MATHCrossRefMathSciNetGoogle Scholar
  42. [42]
    G. M. L. Gladwell,On isospectral spring-mass systems, Inverse Problems11 (1995), 591–602.MATHCrossRefMathSciNetGoogle Scholar
  43. [43]
    W. B. Gragg and W. J. Harrod,The numerically stable reconstruction of Jacobi matrices from spectral data, Numer. Math.44 (1984), 317–335.MATHCrossRefMathSciNetGoogle Scholar
  44. [44]
    L. J. Gray and D. G. Wilson,Construction of a Jacobi matrix from spectral data, Linear Algebra Appl.14 (1976), 131–134.MATHCrossRefMathSciNetGoogle Scholar
  45. [45]
    G.š. Guseinov,The determination of an infinite Jacobi matrix from the scattering data, Soviet Math. Dokl.17 (1976), 596–600.MATHGoogle Scholar
  46. [46]
    G.S. Guseinov,The inverse problem of scattering theory for a second-order difference equation of the whole axis, Soviet. Math. Dokl.17 (1976), 1684–1688.MATHGoogle Scholar
  47. [47]
    G. Sh. Guseinov,Determination of an infinite non-self-adjoint Jacobi matrix from its generalized spectral function, Math. Notes23 (1978), 130–136.Google Scholar
  48. [48]
    O. Hald,Inverse eigenvalue problems for Jacobi matrices, Linear Algebra Appl.14 (1976), 63–85.MATHCrossRefMathSciNetGoogle Scholar
  49. [49]
    H. Hochstadt,On some inverse problems in matrix theory, Arch. Math.18 (1967), 201–207.MATHCrossRefMathSciNetGoogle Scholar
  50. [50]
    H. Hochstadt,On the construction of a Jacobi matrix from spectral data, Linear Algebra Appl.8 (1974), 435–446.MATHCrossRefMathSciNetGoogle Scholar
  51. [51]
    H. Hochstadt,On the construction of a Jacobi matrix from mixed given data, Linear Algebra Appl.28 (1979), 113–115.MATHCrossRefMathSciNetGoogle Scholar
  52. [52]
    H. Hochstadt and B. Lieberman,An inverse Sturm-Liouville problem with mixed given data, SIAM J. Appl. Math.34 (1978), 676–680.CrossRefMathSciNetGoogle Scholar
  53. [53]
    M. Kac and P. van Moerbeke,On some periodic Toda lattices, Proc. Nat. Acad. Sci. U.S.A.72 (1975), 1627–1629.MATHCrossRefMathSciNetGoogle Scholar
  54. [54]
    M. Kac and P. van Moerbeke,A complete solution of the periodic Toda problem, Proc. Nat. Acad. Sci. U.S.A.72 (1975), 2879–2880.MATHCrossRefMathSciNetGoogle Scholar
  55. [55]
    M. Kac and P. van Moerbeke,On an explicitly soluble system of nonlinear differential equations related to certain Toda lattices, Adv. Math.16 (1975), 160–169.MATHCrossRefGoogle Scholar
  56. [56]
    H. J. Landau,The classical moment problem: Hilbertian proofs, J. Funct. Anal.38 (1980), 255–272.MATHCrossRefMathSciNetGoogle Scholar
  57. [57]
    N. Levinson,The inverse Sturm-Liouville problem, Mat. Tidskr.B (1949), 25–30.MathSciNetGoogle Scholar
  58. [58]
    B. Levitan,On the determination of a Sturm-Liouville equation by two spectra, Amer. Math. Soc. Transl.68 (1968), 1–20.MathSciNetGoogle Scholar
  59. [59]
    B. Levitan,Inverse Sturm-Liouville Problems, VNU Science Press, Utrecht, 1987.MATHGoogle Scholar
  60. [60]
    B. M. Levitan and M. G. Gasymov,Determination of a differential equation by two of its spectra, Russian Math. Surveys19:2 (1964), 1–63.CrossRefMathSciNetGoogle Scholar
  61. [61]
    B. Levitan and 1. Sargsjan,Sturm-Liouville and Dirac Operators, Kluwer, Dordrecht, 1991.Google Scholar
  62. [62]
    V. A. Marchenko,Some questions in the theory of one-dimensional linear differential operators of the second order, I, Trudy Moskov. Mat. Obšč.1 (1952), 327–420 (Russian); English transl. in Amer. Math. Soc. Transl. (2)101 (1973), 1–104.Google Scholar
  63. [63]
    V. Marchenko,Sturm-Liouville Operators and Applications, BirkhÄuser, Basel, 1986.MATHGoogle Scholar
  64. [64]
    D. Masson and J. Repka,Spectral theory of Jacobi matrices in ℓ 2 (ℤ) and the SU[1, 1] Lie algebra, SIAM J. Math. Anal.22 (1991), 1131–1145.MATHCrossRefMathSciNetGoogle Scholar
  65. [65]
    P. van Moerbeke,The spectrum of Jacobi matrices, Invent. Math.37 (1976), 45–81.MATHCrossRefMathSciNetGoogle Scholar
  66. [66]
    P. van Moerbeke and D. Mumford,The spectrum of difference operators and algebraic curves, Acta Math.143 (1979), 93–154.MATHCrossRefMathSciNetGoogle Scholar
  67. [67]
    J. Pöschel and E. Trubowitz,Inverse Scattering Theory, Academic Press, Boston, 1987.Google Scholar
  68. [68]
    B. Simon,Spectral analysis of rank one perturbations and applications, CRM Lecture Notes Vol. 8 (J. Feldman, R. Froese and L. Rosen, eds.), Amer. Math. Soc., Providence, RI, 1995, pp. 109–149.Google Scholar
  69. [69]
    M. L. Sodin and P. M. Yuditskii,Infinite-zone Jacobi matrices with pseudo-extendible Weyl functions and homogeneous spectrum, Russian Acad. Sci. Dokl. Math.49 (1994), 364–368.MathSciNetGoogle Scholar
  70. [70]
    M. L. Sodin and P. M. Yuditskil,Infinite-dimensional Jacobi inversion problem, almost-periodic Jacobi matrices with homogeneous spectrum, and Hardy classes of character-automorphic functions, preprint, 1994.Google Scholar
  71. [71]
    G. Szego,Orthogonal Polynomials, Amer. Math. Soc. Colloq. Publ.23, New York, 1939.Google Scholar
  72. [72]
    G. Teschl,Trace formulas and inverse spectral theory for Jacobi operators, preprint, 1996.Google Scholar
  73. [73]
    C. Tomei,The topology of isospectral manifolds of tridiagonal matrices, Duke Math. J.51 (1984), 981–996.MATHCrossRefMathSciNetGoogle Scholar
  74. [74]
    B. N. Zakhar’iev, V. N. Mel’nikov, B. V. Rudyak and A. A. Suz’ko,Inverse scattering problem (finite-difference approach), Soviet J. Part. Nucl.8 (1977), 120–137.Google Scholar

Copyright information

© Hebrew University of Jerusalem 1997

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MissouriColumbiaUSA
  2. 2.Division of Physics, Mathematics, and AstronomyCalifornia Institute of TechnologyPasadenaUSA

Personalised recommendations